Kansas, 2013

Drought in Kansas, March 1 to 31, 2013

March 1 to 31, 2013 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor, March marked the tenth consecutive month of severe (or worse) drought across this six-county portion of North Central Kansas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, March marked the tenth consecutive month of severe (or worse) drought across this six-county portion of North Central Kansas. This continued one of the worst droughts since the 1950s, as the majority of the area measured below normal March precipitation. Based on Drought Monitor weekly issuances, there was essentially no change in drought classification over the course of the month. At month's end, the vast majority of Phillips, Rooks, Smith and Osborne counties remained in category D3 extreme drought, while all of Jewell and Mitchell counties continued in somewhat less significant D2 severe drought. Based on reports from around 20 NWS cooperative observers, and also incorporating radar-derived estimation, roughly 70 percent of the area tallied below normal March precipitation (based on normals generally between 1.70-2.15). Overall, Rooks, Osborne and western Phillips counties were the driest portions of the area, as evidenced by cooperative observer sites at Webster Dam (0.51), Logan (0.55), four miles west-northwest of Plainville (0.84) and Natoma (0.88). The limited places that observed near to slightly above normal precipitation primarily concentrated in parts of Smith, Jewell and northern Mitchell counties, including totals of 2.23 at Smith Center, 2.01 at Jewell and 1.85 at Cawker City. Much of this precipitation fell between March 9th-10th, thanks to a combination of thunderstorms followed by generally 3-7 of snow and blizzard conditions. As for March snowfall, the majority of the six-county area tallied well above normal amounts between 5-10, highlighted by 11.6 at Burr Oak and 10 at Smith Center, Mankato, Ionia and Jewell.

Although severe to exceptional drought conditions remained firmly entrenched across North Central Kansas at the end of March, the past four months since December 2012 signaled an overall-encouraging trend, as most of the area tallied near to slightly above normal precipitation during that time, versus the solidly below normal values that defined much of the summer and fall of 2012. However, keeping optimism in check, December-March precipitation normally accounts for less than 15 percent of total annual precipitation. The Kansas USDA Crop Progress and Condition Report for the week ending March 31st indicated that topsoil moisture across the North Central District had improved over the past few months, now rating 30% short to very short and 68% adequate. However, subsoil moisture remained in worse shape, rating 83% short to very short. The state-averaged winter wheat crop checked in at 29% poor to very poor, 40% fair and only 31% good to excellent. State-averaged range and pasture conditions rated 79% poor to very poor, hay and forage supplies 74% short to very short and stock water supplies 67% short to very short.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Feb 28, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1130 PM CST THU FEB 28 2013

.UPDATE...
ISSUED AT 1116 PM CST THU FEB 28 2013

RADIATIONAL COOLING THIS EVENING HAS RESULTED IN FOG DEVELOPMENT
AND AT TIMES DENSE FOG IN THE LEXINGTON TO HOLDREGE CORRIDOR.
THICK CLOUDS TO THE EAST OF THIS CORRIDOR MAKE FOG UNLIKELY OVER
EASTERN ZONES. UPDATED THE FORECAST TO INCLUDE AREAS OF FOG WITH
VISIBILITIES TO LESS THAN A 1/2 MILE ACROSS OUR WESTERN ZONES.

&&

SHORT TERM...A WEAK UPPER LEVEL DISTURBANCE DIVING SOUTHWARD
ACROSS THE NORTHERN ROCKIES THIS AFTERNOON IS EXPECTED TO CLIP
MUCH OF WESTERN NEBRASKA OVERNIGHT. WHILE THERE MAY BE A FEW SNOW
SHOWERS INDUCED TO OUR WEST...LITTLE MORE THAN A FEW FLURRIES ARE
ANTICIPATED LOCALLY...AND MAINLY DURING THE OVERNIGHT HOURS AND
BEFORE ABOUT NOON ON FRIDAY. THIS FALLS ALONG THE LINES OF A
CONSENSUS OF THE SHORT TERM GUIDANCE...WHICH CONTINUES TO
INDICATE SOME SPOTTY LIGHT QPF AS THIS DISTURBANCE MOVES ACROSS
WESTERN NEBRASKA. OTHERWISE...LOW LEVEL STRATUS HAS BEEN VERY SLOW
TO ERODE ACROSS THE REGION THIS AFTERNOON...AND EXPECT THIS
STRATUS TO THICKEN AND SPREAD WESTWARD AGAIN OVERNIGHT...AND
CORRESPONDINGLY INCREASED OVERNIGHT LOWS A FEW DEGREES TO REFLECT
THIS.

FOR FRIDAY...OTHER THAN A FEW MORNING FLURRIES...EXPECT NEARLY A
REPEAT OF TODAYS WEATHER ACROSS THE REGION...WITH EXTENSIVE LOW
LEVEL STRATUS EXPECTED TO CLEAR ACROSS WESTERN AREAS FIRST...WITH
A LITTLE MORE CLEARING ACROSS CENTRAL AND EASTERN AREAS DURING THE
AFTERNOON HOURS AS HEIGHTS BEGIN TO RISE BEHIND THE DEPARTING
UPPER LEVEL SHORTWAVE. EVEN SO...HAD A DIFFICULT TIME INCREASING
HIGH TEMPERATES MUCH BEYOND THIS AFTERNOONS TEMPS...AS THERE WILL
BE VERY LITTLE CHANGE IN AIRMASS AND CLEARING IS NOT EXPECTED TILL
WELL AFTER PEAK HEATING/MIXING HOURS.

LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. MAIN FORECAST CONCERNS
WILL BE CHANCE FOR PRECIPITATION MONDAY AND MONDAY NIGHT AND
TEMPERATURES THROUGH THE PERIOD.

AN UPPER LEVEL RIDGE ACROSS THE WESTERN CONUS KEEPS NORTHERLY FLOW
ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY. A SURFACE HIGH
PRESSURE SYSTEM MOVES TO THE EAST. WINDS ARE EXPECTED TO TURN TO THE
SOUTH AND WITH WARM ADVECTION TEMPERATURES WILL BE A LITTLE WARMER
BY SATURDAY.

THE UPPER LEVEL RIDGE MOVES INTO THE PLAINS BUT WITH AN UPPER LEVEL
LOW CUTTING INTO THE RIDGE IT IS NOT AS HIGH OF AMPLITUDE. THERE IS
PLENTY OF WARM ADVECTION ACROSS THE AREA AND 850MB TEMPERATURES WARM
SOME AS WELL. EXPECT WARMER TEMPERATURES ON SUNDAY. SUNDAY NIGHT A
SURFACE LOW APPROACHES THE AREA AS WELL AS THE UPPER LOW. MODELS
HAVE A FEW DIFFERENCES IN THE LOCATION OF THE UPPER LOW AS IT MOVES
INTO THE PLAINS. HAVE KEPT CLOSER TO THE ECWMF THAT IS A LITTLE
SLOWER THAN THE GFS.

FOR MONDAY AND MONDAY NIGHT THE UPPER LOW MOVES INTO THE PLAINS. THE
MODELS CONTINUE TO HAVE SOME INCONSISTENCIES FROM RUN TO RUN AND
MODEL TO MODEL. HAVE TRIED TO KEEP SOME CONSISTENCY IN THE
PRECIPITATION AS THIS SYSTEM MOVES THROUGH THE AREA. PRECIPITATION
SHOULD BE MAINLY IN THE NORTHERN HALF OF THE FORECAST AREA ON
MONDAY. WITH TEMPERATURES CLOSER TO NORMAL EXPECT RAIN OR SNOW
DURING THE DAY. BY MONDAY NIGHT THE TEMPERATURES WILL COOL OFF AND
EXPECT THERE TO BE SNOW. EXPECT THERE TO BE ONLY LIGHT SNOWFALL.
WINDS ARE EXPECTED TO INCREASE FROM THE NORTH FOR MONDAY AND
CONTINUE BREEZY DURING THE NIGHT.

FROM TUESDAY THROUGH THURSDAY EXPECT THERE TO BE A WARMING TREND. AN
UPPER LEVEL RIDGE DRIFTS ACROSS THE AREA. THERE IS WARM ADVECTION
AND QUITE A BIT OF SUNSHINE TO ALLOW TEMPERATURES TO START TO WARM.
TUESDAY WILL STILL BE A BIT ON THE COOLER SIDE...WEDNESDAY NEAR
NORMAL...WHILE THURSDAY WILL BE ABOVE NORMAL.

&&

.AVIATION...(FOR THE 06Z GRI TAF THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1122 PM CST THU FEB 28 2013

REST OF TNGT: MVFR OVC IS EXPECTED TO PREVAIL. HOWEVER...THE BACK
EDGE OF THIS STRATUS IS ONLY 25SM TO THE W. WHILE CLEARING IS NOT
LIKELY...IF IT OCCURS CIGS/VSBYS WILL DECAY TO LIFR OR VLIFR. N
WINDS BELOW 10 KTS.

FRI: MVFR CIGS CONTINUE THRU 20Z THEN VFR. N WINDS 10-15 KTS.

FRI NGT THRU 06Z: ESSENTIALLY VFR SKC. NNE WINDS LESS THAN 5 KTS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...WESELY
AVIATION...HALBLAUB
Hazardous weather outlook, Feb 28, 3:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
300 PM CST THU FEB 28 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
300 PM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Jewell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Drought, Mitchell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Drought, Osborne

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Drought, Phillips

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Rooks

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Smith

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432507, 432508, 432509, 432510, 432511, 432512.